Oklahoma, 2024Drought in Oklahoma, May 1 to 31, 2024
May 1 to 31, 2024 · NWS AMA · 1 event in 1 county or zone
5 or less Jan through April, this area quickly fell into Severe Drought (D2). 5 below average for the month D2 spread through much of Lipscomb County in TX and Beaver County in the eastern OK Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the northeastern combined Oklahoma and Texas Panhandles receiving around 0.5 or less Jan through April, this area quickly fell into Severe Drought (D2). With May receiving around 1.5 below average for the month D2 spread through much of Lipscomb County in TX and Beaver County in the eastern OK Panhandle. Grasses remained brown well into late spring with the lack of spring rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Apr 30, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1224 AM CDT Wed May 1 2024
...New AVIATION...
.UPDATE...
Issued at 625 PM CDT Tue Apr 30 2024
Another nice night is in store for the Panhandles. Lows tonight
should be very similar to last night, with mid 40s across the
northwest to upper 50s to the east. Attention shifts to the fire
weather and severe thunderstorm concerns for tomorrow. Low end
critical fire weather is looking very likely for the central and
west. Latest hi-res guidance still suggests the dryline may remain
somewhere across the eastern CWA tomorrow. Have blended in a mix
of hi-res guidance dew points to better establish the potential
dryline positioning. Do not plan on making any adjustments to the
Red Flag Warning at this time, but will note that additional areas
in the central and north central may need to be added at a later
time due to the lower relative humidity values.
Muscha
&&
.SHORT TERM ...
(This evening through Wednesday night)
Issued at 328 PM CDT Tue Apr 30 2024
Our upper level pattern changes slightly as an upper trough
expands southward and traverses across our area on Wednesday.
Until then zonal flow continues in the Panhandles for the rest of
today.
Breezy southwesterly winds alongside a mostly stable airmass will
promote a sharp rise in high temperatures today, where many
places in the CWA could reach the lower 90's. Only elevated fire
weather conditions exist today, since RFTI values are not expected
to be met for critical fire weather. Despite low relative humidty
values, surface winds will not be strong enough to promote a fire
risk.
By Wednesday, critical fire weather is expected for the western
Panhandles behind the dryline. Meanwhile east of the dryline a
conditional chance for thunderstorms exist for the eastern
Panhandles, some of which could become severe. Models mostly agree
on the dryline placement in our CWA tomorrow afternoon, but how
far east it sets up is still in question. Favorable instability
is in place, but weaker 0-6 km bulk shear may inhibit discrete
storms from forming. If a supercell can form large hail, damaging
winds, and perhaps a tornado will be possible. There are still
some capping concerns, but higher temperatures and less initial
cloud coverage will help erode the inhibition. CAM guidance is
still somewhat split on where storms may fire up if at all
tomorrow, but the converging storm initiation time looks to be
around 4 PM. Currently, precipitation looks to be most favored in
the southeast, so we have left NBM POPs in to reflect this notion.
Rangel
.FIRE WEATHER...
Issued at 328 PM CDT Tue Apr 30 2024
Critical fire weather conditions are expected for the western
Panhandles Wednesday afternoon through the evening. As a dryline
sets up and passes through, minimum RH values will approach the
single digits and surface winds will increase. Wind gusts could
even reach 40 mph during the afternoon. A Red Flag Warning is now
in effect for the areas mentioned above. RFTI values up to 5 are
possible, while ERC percentiles are up to 90 percent. The best
areas to see these critical conditions will be the northwestern
Panhandles. Areas further south have slightly lower RFTIs and ERCs
so marginally critical conditions are forecast to be met.
Rangel
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 328 PM CDT Tue Apr 30 2024
Semi-zonal upper level flow is expected for Thursday and Thursday
night. A very minor shortwave trof embedded in this flow is
progged to zip eastward across the region during this time period,
and could bring a few showers and thunderstorms to parts of the
eastern OK and eastern TX Panhandles Thursday afternoon and night.
NBM slight chance pops look reasonable and were accepted.
For Friday through Sunday night, a few minor upper level shortwave
trofs embedded in the overall mean flow are forecast to move across
the region and will bring a threat for showers and thunderstorms
during this time frame. Based on the predicted track of these minor
features, the southern Texas Panhandle may have the best chance of
receiving precipitation, while the far northern and northwestern
zones may have the lowest chance. NBM pops reflect the above scenario
and were utilized in the appropriate grids.
A much stronger upper level low pressure system is then slated to
move across Colorado and the central and northern plains region
Monday into Tuesday. This suggested path offered by medium range
models would prove to be more of a dry, windy, and warm scenario
for our forecast area. Medium range models and associated ensemble
members are in reasonable agreement and were accepted. That said,
warmer temperatures along with breezy to windy conditions and dry
weather are in the offing for Monday and Tuesday at this time.
&&
.AVIATION...
(06Z TAFS)
Issued at 1219 AM CDT Wed May 1 2024
Primary aviation concern ahead is the potential for stratus at GUY
around 12z. At this time, confidence is too low to include a
ceiling but have continued to carry a SCT mention as a heads up.
While thunderstorms may occur in the eastern Panhandles Wednesday
afternoon and evening, at this time probability that these will
impact AMA/GUY appears too low for inclusion in the TAFs.
Ferguson
&&
.FIRE WEATHER...
Issued at 328 PM CDT Tue Apr 30 2024
Critical fire weather conditions are expected for the western
Panhandles Wednesday afternoon through the evening. As a dryline
sets up and passes through, minimum RH values will approach the
single digits and surface winds will increase. Wind gusts could
even reach 40 mph during the afternoon. A Red Flag Warning is now
in effect for the areas mentioned above. RFTI values up to 5 are
possible, while ERC percentiles are up to 90 percent. The best
areas to see these critical conditions will be the northwestern
Panhandles. Areas further south have slightly lower RFTIs and ERCs
so marginally critical conditions are forecast to be met.
Rangel
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 91 53 78 50 / 10 20 0 10
Beaver OK 89 53 78 44 / 20 20 10 10
Boise City OK 86 46 74 42 / 0 0 0 10
Borger TX 96 55 80 50 / 10 20 10 10
Boys Ranch TX 93 52 80 49 / 0 10 0 10
Canyon TX 91 53 79 49 / 10 20 0 10
Clarendon TX 91 56 80 52 / 30 40 10 20
Dalhart TX 87 47 76 43 / 0 0 0 10
Guymon OK 88 49 77 43 / 10 10 0 10
Hereford TX 91 53 80 49 / 10 10 0 10
Lipscomb TX 89 56 79 49 / 30 30 10 20
Pampa TX 91 55 78 50 / 20 30 10 20
Shamrock TX 86 58 79 52 / 40 50 20 20
Wellington TX 87 58 82 53 / 40 50 20 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon today to 9 PM CDT this evening for
TXZ001-002-006-007-011-012-016.
OK...Red Flag Warning from noon today to 9 PM CDT this evening for
OKZ001.
&&
SHORT TERM...55
LONG TERM....02
AVIATION...77Hazardous weather outlook, Apr 30, 8:28 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
928 PM CDT Tue Apr 30 2024
OKZ001>003-TXZ001>020-317-011430-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
928 PM CDT Tue Apr 30 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Rest of Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Critical fire weather conditions are likely to develop Wednesday
afternoon and evening across western sections of the Oklahoma and
Texas Panhandles due to southwest winds of 15 to 25 mph with
higher gusts along with minimum relative humidity values of 9 to
15 percent. A Red Flag Warning is in effect for this area on
Wednesday from Noon until 9 PM CDT.
Thunderstorms may develop Wednesday afternoon and night across
mainly the eastern half of the Oklahoma and Texas Panhandles. If
storms form, a few may become severe, with large hail and damaging
winds the primary hazards. In addition, an isolated tornado cannot
be ruled out.
Additional thunderstorms may develop late Thursday afternoon
through Sunday evening across parts of the area. Any storms that
form are expected to remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions Wednesday afternoon and evening.
Drought, Beaver
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Beaver forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
With only 0.12 to 0.14 of rain measured across Beaver County in March and 0.44 to 0.65 in April the county quickly degraded to Moderate Drought (D1). By the first of May conditions worsened as precipitation kept lacking the northeastern half fell into Severe Drought (D2). By the end of the month over 90 percent of the county was in D2.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 1 to 3, 20244 injured · EF3 · 59 events
- Flash Flooding and Hail in Texas, May 1 to 5, 20241 death · $7,000 · 1.5 in hail · 22 events
- High Surf in California, May 1, 20241 death · 1 event
- Flooding in Texas, May 1 to 18, 2024$17 million · 6 events
- Tornadoes and Hail in Texas, May 1, 2024$210,000 · EF1 · 20 events
- Tornadoes and Hail in Kansas, May 1, 2024$150,000 · 4.5 in hail · 29 events
- Flash Flooding and Hail in Texas, May 1 to 3, 2024$230,000 · 1.25 in hail · 15 events
- Damaging Winds in Kansas, May 1 to 2, 2024$176,000 · 72 kt wind · 8 events
- Damaging Winds in Nebraska, May 1 to 2, 2024$150,000 · 63 kt wind · 5 events
- Tornadoes and Flash Flooding in Texas, May 1, 20243.2 in hail · 25 events
- Tornado and Hail in Oklahoma, May 1, 2024$15,000 · 1.25 in hail · 14 events
- Drought in New Mexico, May 1 to 31, 202419 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175449.